Winter Storm, Johnson
- When
- March 23, 3:00 PM CST to March 24, 2:00 PM CST
- Where
- Johnson forecast zone
- Reported by
- COOP Observer
- Coordinates
- 38.884, -94.822 (the zone’s center; the record gives no point)
Eight inches of snow fell in Overland Park.
A major early-spring winter storm tracked across the Interstate 70 corridor, March 23rd through 24th, 2013. Widespread snowfall amounts of 6 to 10 inches were observed.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS EAX wrote it up.
A major early-spring winter storm tracked across the Interstate 70 corridor, March 23rd through 24th, 2013. Widespread snowfall amounts of 6 to 10 inches were observed.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the first event at Mar 23, 2:31 PM CST, 29 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
331 PM CDT Sat Mar 23 2013
.DISCUSSION...
Tonight - Sunday:
Models continued their slight southward shift with the system that
began last night, and this can be substantiated by water vapor
imagery of the storm still digging southward across northern New
Mexico. The end result of this trend is that the heaviest amounts
look to be across the southern half of the forecast area through
central Missouri. At this time, snow amounts look to range from 3 to
5 inches in our northwestern zones, where the advisory is currently.
Elsewhere, 5 to 9 inches is likely with 8 to as much a foot possible
from about Paola Kansas through central Missouri. The heaviest
amounts will likely occur through portions of central Missouri. Most
of the accumulation in central Missouri looks to come Sunday morning
through noon or so. Accumulations on roadways will be delayed somewhat from
grassy and elevated area since it was so warm today and this will cut
into the amounts some for roads. However, accumulations on area roads
will eventually occur as rates of snow increase tonight as the main
system approaches and the deformation area develops. Snow will
likely linger through the day Sunday across the entire area with it
diminishing from west to east through the day. Although, forecast
soundings show the area becoming unstable, with some surface based
CAPE in eastern Kansas and western Missouri Sunday afternoon and
soundings entirely supportive of snow. The snow growth area also
expands to around 150mb, indicating the potential for higher snow
ratios in potentially convective snow showers. As a result, PoPs were
increased through the day Sunday across our western zones to account
for this possibility.
Overall, the timing has not changed much. Although there is a
concern about how quickly northern through central Missouri can cool
off after seeing temperatures climb into the middle 40s. Radar
trends show a large area of precipitation moving into the region
from the southwest. With temperatures so warm, even though we're
starting to see some light snow get down to the surface,
accumulations will be minor or nothing at all, especially on roads.
As temperatures cool into the lower 30s this evening and tonight,
accumulations will start to occur. This should occur in our
northwestern zones initially as cold air will move in there first.
Accumulating snow will then spread southeastward with time this
evening through east central Kansas and west central Missouri, and
tonight in points southward and eastward.
There is still quite a bit of uncertainty with this system. Boundary
layer temperatures, how warm they get this afternoon and how quickly
they cool off this evening is the primary component to this
uncertainty. Also, if the system continues to trend southward the
heaviest snows would trend southward as well.
Monday:
Broad troughing will persist across the area Monday with another
embedded shortwave tracking across the area. Temperatures will
struggle to warm up to or just above freezing and with the upper
system coming through we should additional snow or snow showers
through the day. This could add another half inch or so of snow to
the area.
Tuesday - Saturday:
It finally looks like the persistent winter-like pattern may finally
ease by the middle to ending portions of next week with no strong
storm system currently projected to move through the region. Mid-level
ridging will slowly build beyond Tuesday, however any extreme warmup
is not in the immediate forecast. Temperatures will finally climb
back towards the 50s by Wednesday, however have lowered temperatures
a few degrees given snow cover across the region and climatology
biased guidance. Persistent troughing in the northern Atlantic will
likely continue to produce below normal temperatures over the
eastern half of the CONUS into the weekend, but it will be an
improvement over the past week.
Dux
&&
.AVIATION...
For the 18Z TAFs, going forecast looks mostly on track. MVFR ceilings
this afternoon will progressively decrease through later this
afternoon and become IFR by this evening. Onset of precipitation may
be delayed a bit as dry air is working into the region from the east.
But we should still precipitation, likely in the form of all rain,
move into the terminals this afternoon. As cold air builds into the
storm system a changeover from rain to a rain/snow mix to all snow
will occur. It still looks like the terminals will changeover to all
snow in the 9 pm to midnight time frame with a northwest to southeast
progression of the changeover. Snow will likely become moderate to
heavy tonight with reduced visibilities and ceilings leading to
conditions in the LIFR range. There may be some improvement by mid to
late Sunday morning but there will still be periods of light to at
times moderate snow through the end of the valid period.
CDB
&&
.EAX WATCHES/WARNINGS/ADVISORIES...
MO...WINTER STORM WARNING from 7 PM this evening to 7 PM CDT Sunday
FOR MOZ004>008-012>017-020>025-028>033-037>040-043>046-053-
054.
WINTER WEATHER ADVISORY from 7 PM this evening to 7 PM CDT
Sunday FOR MOZ001>003-011.
KS...WINTER STORM WARNING from 7 PM this evening to 7 PM CDT Sunday
FOR KSZ025-057-060-102>105.
&&
WFO EAXHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 101 PM CDT SAT MAR 23 2013 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-241130- ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS- ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER- HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON- CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON- RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS- COOPER-BATES-HENRY- 101 PM CDT SAT MAR 23 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT A WINTER STORM WILL IMPACT THE AREA BEGINNING THIS AFTERNOON AND CONTINUE THROUGH THE DAY SUNDAY. PRECIPITATION WILL BEGIN AS RAIN OR RAIN MIXED WITH SNOW. RAIN IS EXPECTED TO TRANSITION TO ALL SNOW TONIGHT. SNOW IS EXPECTED TO IMPACT THE ENTIRE OUTLOOK AREA WITH A BROAD AREA OF SNOW ACCUMULATIONS OF 6 TO 9 INCHES SOUTH OF A ST. JOSEPH TO BETHANY LINE AND 4 TO 6 INCHES NORTH OF THAT LINE BY SUNDAY AFTERNOON. HEAVIER SNOW AMOUNTS ARE LIKELY ALONG AND SOUTH OF LINE FROM PAOLA... KANSAS THROUGH SEDALIA... WHERE AMOUNTS MAY RANGE FROM 8 INCHES TO AS MUCH AS FOOT. MODERATE TO HEAVY SNOW TONIGHT INTO SUNDAY WILL LEAD TO DANGEROUS ROADWAY CONDITIONS AS WELL AS REDUCED VISIBILITIES. USE EXTREME CAUTION WHEN DRIVING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY MODERATE TO HEAVY SNOW WILL PERSIST THROUGH SUNDAY AFTERNOON FROM NORTHEASTERN MISSOURI THROUGH CENTRAL MISSOURI. SNOW WILL BEGIN TO DIMINISH IN EASTERN KANSAS AND WESTERN MISSOURI LATE SUNDAY MORNING WITH SNOW DIMINISHING IN NORTHERN AND CENTRAL MISSOURI BY SUNDAY EVENING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. CDB
The national radar mosaic for the moment the first event began.
5 winter storm. Local standard time, as filed.
Eight inches of snow fell in Overland Park.
Six inches of snow was measured near Leavenworth.
Centerville measured 6.7 inches of snow.
Six inches of snow was measured in Osawatomie.
Seven inches of snow was measured in Bonner Springs.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2013Every state in 2013This day in weather historyWarnings in Kansas, March 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 434205, 434206, 434207, 434208, 434209.